Growing concerns amid xylazine increase in B.C. drug supply

Apr 4, 2023

According to the findings of a new report released by Health Canada, the powerful animal tranquilizer xylazine has been rapidly spreading through the country’s illicit drug supply, especially in B.C. and Ontario. Specifically, during the period spanning between 2019 and 2022, Health Canada reported a 348% increase in xylazine detections in drug samples it received from B.C. law enforcement agencies.

This powerful veterinary sedative termed “tranq dope” has been found in drug samples containing opioids such as fentanyl, presumably to increase and prolong their effects. In addition, xylazine can increase the risk of overdose and death, and cause loss of consciousness and ulcers that can lead to amputation.

In his interview with Global News, Manager and technician supervisor Angus Quinton of the Vancouver community service Get Your Drugs Tested said the drug is increasingly showing up in opioid mixtures containing fentanyl.

“One of the main concerns with xylazine, no one knows exactly what it does to people because it’s not for people,” Quinton said. Furthermore, Quinton added that positive xylazine identification results by Get Your Drugs Tested have spiked from two in 2019 to five in 2020, 50 in 2021, and 92 in 2022.

“It puts people in sort of blackout states, people are at really high risk of walking into traffic because they don’t really know what’s going on,” said Matt Johnson, a drug user and harm reduction worker at the Parkdale Queen West Community Health Centre in Toronto in an interview with CBC News.

“We have definitely seen people get brain injuries from having these mild overdoses again and again and again. We’ve had people who have died from a mix of fentanyl and xylazine.”

In February, the U.S. Food and Drug Administration (FDA) announced that it had ‘taken action’ to restrict the unlawful import of xylazine, as the drug is increasingly appearing in the illicit drug supply on the east coast of the U.S., including in Philadelphia and Boston.

Furthermore, xylazine overdose cannot be treated with the life-saving drug naloxone. “Adulterants like xylazine are tremendously concerning,” said B.C.’s chief coroner Dr. Lisa Lapointe in her interview with Global News. “The message in all of this is that the supply is chaotic. It is not safe. Any use can result in serious harm or death.”